Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Gray, ME

June 9, 2004Carroll County, Coos County, Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 9, 2004, 2:06 PM EDT for Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 2:06 PM EDT (18:06 UTC)
Expired
Jun 9, 2004, 2:30 PM EDT
In force
24 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Carroll County, NH, Coos County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 109 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 091806
SVRGYX
NHC003-007-009-091830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
203 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE              
  SOUTHWESTERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE NORTHERN AND    
  CENTRAL GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE THIS INCLUDES     
  THE CITY OF BETHLEHEM

* UNTIL 230 PM EDT

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BETHLEHEM...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAWFORD NOTCH...6 MILES SOUTH OF MOUNT WASHINGTON   AT 215 PM EDT
  
REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND NORTHERN NEW HAMPSHIRE.

LAT...LON 4438 7167 4416 7178 4402 7134 4426 7123

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:17 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 10:17 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1017 AM EDT WED JUN 9 2004

.UPDATE...HAZE IS THINNING OUT AND TEMPERATURES IN THE 80S JUST
ABOUT EVERYWHERE WITH DEWPTS IN THE MID 60S. WILL BE WATCHING
POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AS THE COLD FRONT HITS
THE WARM MOIST AIR.  HAVE UPDATED THE FORECAST TO REMOVE MORNING
HAZE BUT KEPT THE POTENTIAL FOR STRONG WINDS AND HVY RAIN WITH
TSTMS.
&&

.SHORT TERM (THROUGH 12Z THURSDAY)...
THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON ACROSS THE FORECAST
AREA WILL BE THE BIGGEST FORECAST PROBLEM FOR THE NEXT 24 HOURS.
ANOTHER PROBLEM LATE TONIGHT WILL BE THE PROXIMITY OF A MID LEVEL
SHORT WAVE AND THE POTENTIAL FOR SHOWERS LATER TONIGHT WITH THIS
FEATURE.

CURRENTLY...OTHER THAN A PATCHY OF FAIRLY DENSE CIRRUS OVER NORTH
CENTRAL PORTIONS OF THE FORECAST AREA...SKIES ARE ESSENTIALLY
CLEAR.  HAZE IS PRESENT IN MANY AREA AS THE ATMOSPHERE WARMS FROM
WITHIN.  TEMPERATURES ARE STILL FAIRLY WARM EARLY THIS MORNING ON A
LIGHT SOUTHWEST FLOW.

FOR TODAY...A COLD FRONT WILL CUT ACROSS THE FORECAST AREA THIS
AFTERNOON.  AHEAD OF THE FRONT...SUNSHINE THIS MORNING AND EARLY
THIS AFTERNOON WILL WARM THE ATMOSPHERE TO THE WARMEST READINGS SO
FAR THIS SPRING.  MODELS ARE CONSISTENT WITH THE PASSAGE OF THE
FRONT THIS AFTERNOON INTO EARLY THIS EVENING.

BASED ON THE MODEL FRONTAL POSITION...THE LOWER ATMOSPHERE WILL
HAVE A CHANCE TO MOISTEN EARLY.  HOWEVER...AS WINDS BECOME WESTERLY
AHEAD OF THE FRONT...MIXING FROM ABOVE MAX CAUSE THE ATMOSPHERE TO
DRY A BIT. THIS COULD HAVE AN IMPACT ON THE AMOUNT OF CONVECTION...
AS WELL AS ITS INTENSITY.

SINCE IT APPEARS AS THOUGH THE ETA IS PROBABLY A BIT TOO MOIST IN
THE LOWER LEVELS...WILL DISCOUNT THE AMOUNT OF INSTABILITY IT
DEPICTS (SINCE THE NEAR SURFACE MOIST FACTORS HEAVILY INTO THE
COMPUTATION OF VARIOUS INDICES).  HOWEVER...SURFACE HEATING SHOULD
ALLOW MOST AREA TO REACH CONVECTIVE TEMPERATURES...STARTING THE
CONVECTIVE PROCESS.

SINCE MID LEVELS OF THE ATMOSPHERE SHOULD BE UNSTABLE...DEEP
CONVECTION IS POSSIBLE.  THE SURFACE FRONT SHOULD ACT AS A FOCUS
FOR CONVECTION AS WELL.  THE ATMOSPHERE IS WARM...SO THE MAIN
CONVECTIVE THREAT SHOULD BE MULTICELLULAR AND LINE SEGMENTS.  BASED
ON THIS...ENHANCED WORDING WILL BE ADDED TO THE FORECAST FOR THE
CONVECTION.  HOWEVER...WITH THE AFOREMENTIONED LACK OF DEEP
MOISTURE...WILL STICK CLOSER TO THE GFS POPS FOR THIS AFTERNOON.

BASED ON 850 MB TEMPERATURES IN THE 15-17 C RANGE...THE WARMER ETA
MOS NUMBERS ARE FAVORED FOR TODAY.  SINCE WINDS SHOULD BE OFFSHORE
AND STRONG ENOUGH TO HOLD OFF ANY ONSHORE COMPONENT...THESE
TEMPERATURES SHOULD BE REACHED NEAR THE COAST AS WELL.

FOR TONIGHT...THE FRONT SLIPS SOUTH OF THE AREA IN THE EVENING.
THERE MAY BE A PERIOD OF UNDERCUTTING SHOWERS IN THE EVENING...THEN
A BREAK.  AFTER THIS...MODELS ARE CONSISTENT BRINGING A SHORT WAVE
OUT OF THE MIDWEST AND ACROSS THE SOUTHERN PORTION OF THE FORECAST
AREA LATE TONIGHT.  WILL KEEP THE MENTION OF SHOWERS IN THE
SOUTHERN AREAS ALL NIGHT WITH THIS FEATURE.
&&

.LONG TERM...LINGERING SHOWERS ARE POSSIBLE ACROSS FAR SOUTHERN NH
AND SOUTHWEST ME THURSDAY MORNING BEFORE HIGH PRESS PUSHES THE
BOUNDARY S OF THE AREA DURING THE DAY. DRY AND FAIR THU NIGHT
THROUGH SUN UNDER SURFACE HIGH WITH BELOW NORMAL TEMPERATURES.
PATCHY FROST NOT OUT OF THE QUESTION ACROSS A FEW OF THE VALLEYS IN
NORTHERN NH AND WESTERN ME FRI AM AND AGAIN SAT AM BEFORE AIRMASS
MODIFIES. NEXT SYSTEM BRINGS A CHANCE OF SHOWERS IN THE MON NIGHT-TUE
TIMEFRAME.
&&

.MARINE...
IN THE SHORT TERM...WINDS ARE NEAR OR JUST ABOVE SMALL CRAFT LEVELS
THIS MORNING IN THE SOUTHWEST FLOW.  THIS WILL PROBABLY CONTINUE FOR
THE NEXT FEW HOURS...SO THE SMALL CRAFT ADVISORY WILL BE LEFT IN
PLACE. FOR LATER THIS MORNING AND THIS AFTERNOON...THE WARM WEST TO
SOUTHWEST FLOW MAY ACTUALLY KEEP STRONGER WINDS JUST ABOVE THE COLDER
WATER TEMPERATURES.  WINDS AND SEAS SHOULD BE BELOW SMALL CRAFT
LEVELS TONIGHT.

LONG TERM...NO FLAGS EXPECTED. FRONT AND ANY LINGERING PRECIP DROP TO
THE S OF THE AREA BY THU AFTERNOON WITH HIGH PRESS AND QUIET WEATHER
TO FOLLOW THU NIGHT THROUGH SUN.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SMALL CRAFT ADVISORY.
NH...SMALL CRAFT ADVISORY.

SHORT TERM: HAYES
LONG TERM: ES
Hazardous weather outlook, Jun 9, 3:26 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
326 AM EDT WED JUN 9 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-100925-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
326 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA LATE TODAY AND TONIGHT.
THIS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD RELAY
REPORTS OF SEVERE WEATHER TO THE NWS AS SOON AS CONDITIONS PERMIT.

THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER TO TNE NWS OFICE IN GRAY
AT 207-688-3216 DURING REGULAR BUSINESS HOURS... BY EMAIL AT
GYX.SKYWARN@NOAA.GOV... OR BY CONTACTING YOUR LOCAL LAW ENFORCEMENT
AGENCY WITH REPORTS OF LARGE HAIL OR DAMAGING WINDS AND REQUEST THEY
FORWARD THE REPORT TO THE NWS.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:26 PM EDTSevere Thunderstorm WarningGYXCoos49 min
Jun 9, 3:43 PM EDTSpecial Marine WarningGYX32 min
Jun 9, 5:07 PM EDTSevere Thunderstorm WarningGYXGrafton38 min
Jun 9, 6:00 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack45 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.